home

Antitumor drug causes hearing loss

27 December 2017 10:39

Scientists have found a new way to explain the hearing loss caused by cisplatin, a powerful drug used to treat many forms of cancer. Using a highly sensitive method of measuring and displaying the cisplatin in the tissues of the inner ear of mice and humans, the researchers found that cisplatin forms grow there. In addition, they found the area in the inner ear, which can be aimed at trying to prevent hearing loss from cisplatin. The research is published in Nature Communications, and was supported by the National Institute on Deafness and Other Communication disorders (NIDCD), which is part of the National Institutes of Health.

Cisplatin and related platinum based drugs administered at from 10 to 20 percent of all cancer patients. NIH National Institute supported cancer research that led to the discovery of cisplatin in 1965 and its further study, making it a key weapon in the fight against cancer. Drugs cause permanent hearing loss in 40-80% of adults and at least half of receiving the drug children. The new findings help explain why cisplatin is so toxic to the inner ear, and why hearing loss gets worse after each treatment.

"Hearing loss can have a serious impact on human life," - said James F. Butt, Jr., Ph.D., director of NIDCD. "Many adults with hearing loss struggle with social isolation and depression. Children who lose their hearing, often have problems with social development. Help in maintaining the hearing in cancer patients who benefit from cisplatin, a great contribution to their quality of life."

In most parts of cisplatin body is removed within a few days or weeks after treatment, but in the inner ear medicine remains much longer. Previous studies have focused on why the inner ear is more sensitive than other parts of the body, damage caused by cisplatin. Podrugomy researchers looked at the problem: what if the inner ear can not get rid of cisplatin and the cells in the inner ear are important for hearing, they last longer and do not change, because they have long been exposed to the drug?

The team developed a mouse model, which is a loss of hearing caused by cisplatin, observed in patients with the people. Studying the inner ear tissue after the first, second and third treatment with cisplatin, the researchers found that cisplatin remained in muscle ear is much longer than in most other tissues of the body, and that it increases with each successive treatment. They studied the inner ear tissue donated by deceased adult patients who were treated with cisplatin, and observed that cisplatin is retained for many months or years after treatment in the inner ear. In addition, they studied the inner ear tissue in one child, they found accumulation of cisplatin kotorgo was even greater than in adults. These results indicate that the inner ear is easy to accept cisplatin, but it has no ability to remove the drug.

In mouse and human tissues research group has the highest accumulation of cisplatin in the part of the inner ear, called stria vascularis, which helps to maintain positive electric charge in the inner ear fluid that certain cells need for better hearing. The research team identified that the accumulation of cisplatin in the choroid portion of the cavity inner ear hearing loss contributed induced by cisplatin.

"Our results suggest that if we can prevent the penetration of cisplatin in vascular vine in the inner ear during treatment, we can protect patients from the development of hearing loss caused by cisplatin," - said Cunningham.

APPLICATION FOR TREATMENT

Comments

No comments yet

new comment

necessarily

definitely (will not be published)